Hail, Estill
- When
- May 19, 3:40 PM EST
- Where
- Estill County, 0.55 mi E of Iron Mound
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.820, -84.040
A Cooperative Observer in Cressy observed penny sized hail.
Showers and thunderstorms developed across much of eastern Kentucky this afternoon as an upper level disturbance moved through. One of these storms produced penny sized hail in Cressy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Showers and thunderstorms developed across much of eastern Kentucky this afternoon as an upper level disturbance moved through. One of these storms produced penny sized hail in Cressy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 19, 3:26 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 426 PM EDT Sat May 19 2018 .SHORT TERM...(This evening through Sunday night) Issued at 426 PM EDT SAT MAY 19 2018 Showers and thunderstorms continue to develop and overspread eastern Kentucky this afternoon as an upper trough moves overhead. These will continue to have the potential to produce small hail and isolated wind gusts of up to 40-50 mph as cell mergers occur. Locally heavy rain will be possible as updrafts initially grow and ingest initially richer moisture. Will see these diminish early this evening as subsidence slides in behind the departing trough and instability decreases. A complex of storms moving out of Missouri tonight into Sunday morning should remain west and north of the Bluegrass region as heights increase ahead of upper ridging nosing north of the Mississippi and Tennessee Valleys. Will then see some minimal shower/storm chances through the day as adequate moisture remains in place. Forcing will consist of some possible outflow boundaries, potentially interacting with the Cumberland Plateau and terrain features across southeast Kentucky. Temperatures warming into the mid 80s should provide for sufficient instability, with conditional storm chances based on mesoscale forcing. Greater storm chances will materialize Sunday evening into the night as an upper impulse and frontal boundary approach the Ohio Valley. Strong winds and heavy rainfall will be possible with storms that fire ahead of the front as shear profiles should allow for largely outflow dominated convection. .LONG TERM...(Monday through Saturday) Issued at 300 PM EDT SAT MAY 19 2018 The extended will feature periods of showers and thunderstorms, mainly during the afternoon and early evening hours, through Wednesday. A ridge of high pressure is then forecast to bring a short period of dry weather to eastern Kentucky from Wednesday night through early Friday morning. A series of weak areas of low pressure passing by to the south of the area may bring more rain to eastern Kentucky Friday afternoon into Friday night, but with the model data being a bit uncertain with this part of the forecast, only small chances of rain have been included for next Friday. Temperatures will be running well above normal across the area, with daily highs maxing out in the low to mid 80s and nightly lows only falling into the low to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 157 PM EDT SAT MAY 19 2018 Showers and thunderstorms will continue to develop and spread northeast across eastern Kentucky this afternoon into this evening as an upper level disturbance moves overhead. Have inserted TEMPO groups from this afternoon into early this evening as these storms will be short-lived and transient in nature. May see a brief reduction to MVFR criteria underneath any of these, along with variable and gusty winds up to 30-40 knots or so. Outside of thunderstorms, southwesterly gusts of 15-20 knots will occur this afternoon with mainly low-end VFR ceilings prevailing. Showers and storms will dissipate this evening as VFR conditions largely prevail at all sites. Will see fog in locales that see more rainfall today and in valleys overnight, but not enough certainty at this time to insert any reductions to visibility at any given site. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSEMAN LONG TERM...AR AVIATION...GUSEMAN
Hazardous Weather Outlook National Weather Service Jackson KY 405 PM EDT Sat May 19 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 405 PM EDT Sat May 19 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon through Tonight. Thunderstorms could bring isolated occurrences of small hail, gusty winds of up to 50 mph, and heavy rainfall late this afternoon through early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible at times from Sunday afternoon through Wednesday, and again in some locations on Friday afternoon. A few thunderstorms late Sunday afternoon and evening could produce strong wind gusts and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any occurrences of hail, high winds, or flooding through this evening. GUSEMAN/AR
Special Weather Statement
National Weather Service JACKSON KY
242 PM EDT SAT MAY 19 2018
KYZ044-052-191915-
Rowan-Fleming-
242 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...
At 242 PM EDT, a strong thunderstorm was located over Tilton, or near
Flemingsburg, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Pecks Ridge, Muses Mills, Craintown, Sherburne,
Wallingford, Poplar Plains, Tilton, Foxport, Goddard and Mount
Carmel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3844 8357 3844 8358 3841 8352 3840 8348
3838 8345 3840 8341 3835 8337 3829 8378
3829 8379 3828 8382 3839 8387 3850 8360
TIME...MOT...LOC 1842Z 253DEG 30KT 3835 8375
ARSpecial Weather Statement National Weather Service JACKSON KY 312 PM EDT SAT MAY 19 2018 KYZ108-109-112-191945- Breathitt-Magoffin-Wolfe- 312 PM EDT SAT MAY 19 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BREATHITT...CENTRAL MAGOFFIN AND SOUTHEASTERN WOLFE COUNTIES... At 312 PM EDT, a strong thunderstorm was located over Keck, or over Jackson, moving east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Jackson, Salyersville, Mason, Simpson, Burkhart, Gifford, Pence, Carver, Rock Lick, Vancleve, West Royalton Station, Carver Station, Moct, Wilhurst, War Creek, Elkatawa, Bays, Tiptop, Sewell and Taulbee. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3763 8297 3754 8347 3763 8351 3779 8306 TIME...MOT...LOC 1912Z 251DEG 31KT 3760 8338 AR
Special Weather Statement
National Weather Service JACKSON KY
343 PM EDT SAT MAY 19 2018
KYZ107-109-110-192030-
Floyd-Johnson-Magoffin-
343 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JOHNSON...
NORTHWESTERN FLOYD AND CENTRAL MAGOFFIN COUNTIES...
At 343 PM EDT, a strong thunderstorm was located over Foraker, or 7
miles southwest of Salyersville, moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Oaklawn Estates,
Fitz, Oil Springs, Falcon, Carver, Burning Fork, Collista, West
Royalton Station, Carver Station, Swamp Branch, Riceville, Cliff,
Gypsy, Brainard, Bays Branch and Marshallville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3762 8307 3763 8309 3761 8313 3764 8317
3764 8319 3765 8320 3764 8321 3765 8323
3771 8325 3787 8282 3768 8274
TIME...MOT...LOC 1943Z 251DEG 31KT 3766 8315
ARSpecial Weather Statement
National Weather Service JACKSON KY
359 PM EDT SAT MAY 19 2018
KYZ079-083-084-192030-
McCreary-Wayne-Pulaski-
359 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...SOUTH
CENTRAL PULASKI AND CENTRAL MCCREARY COUNTIES...
At 359 PM EDT, a strong thunderstorm was located over Steubenville,
or over Monticello, moving east at 35 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Monticello, Sloans Valley, Alpine, Gregory, Quinton, Betsey, Ritner,
Delta, Frazer, Denney, Kidder, Mill Springs and Steubenville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3697 8488 3696 8448 3673 8453 3682 8489
3696 8489
TIME...MOT...LOC 1959Z 279DEG 30KT 3687 8482
GEOGERIANSpecial Weather Statement
National Weather Service JACKSON KY
427 PM EDT SAT MAY 19 2018
KYZ107-110-119-192115-
Martin-Floyd-Johnson-
427 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHERN JOHNSON AND
NORTH CENTRAL FLOYD COUNTIES...
At 427 PM EDT, a strong thunderstorm was located over Hagerhill, or
over Paintsville, moving east at 30 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Paintsville, Prestonsburg, Inez, Warfield, Davella, Milo, Lovely and
Buffalo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3770 8285 3784 8293 3791 8273 3788 8261
3789 8260 3792 8260 3793 8258 3795 8258
3796 8253 3794 8249 3794 8250 3790 8247
3791 8247 3788 8242 3781 8240 3779 8234
3776 8233
TIME...MOT...LOC 2027Z 250DEG 28KT 3778 8280
GEOGERIANSpecial Weather Statement
National Weather Service JACKSON KY
434 PM EDT SAT MAY 19 2018
KYZ112-114>117-192115-
Clay-Breathitt-Perry-Owsley-Leslie-
434 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...NORTHWESTERN PERRY...SOUTHWESTERN BREATHITT AND
NORTHEASTERN CLAY COUNTIES...
At 433 PM EDT, a strong thunderstorm was located over Ammie, or 8
miles north of Manchester, moving east at 30 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Buckhorn, Treadway, Barcreek, Beech, Chestnutburg, Saul, Sacker Gap,
Morris Fork, Oneida, Ammie, Tanksley and Felty.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3732 8384 3733 8381 3733 8379 3734 8378
3750 8338 3729 8324 3717 8378
TIME...MOT...LOC 2033Z 250DEG 28KT 3727 8371
GEOGERIANThe Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
1 hail. Local standard time, as filed.
A Cooperative Observer in Cressy observed penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745598.